Just Breathe…

941120_10201014178417107_299800759_nI have touched on this before but I feel like I need to talk about it some more. I have been taking Tamoxifen for almost a year now and I really wish I could take something else. I have accepted the fact that it is normal for my teeth to hurt so much that I can feel my heartbeat in them and my whole face throbs. But this new feeling that I have to gasp for breath followed by the need to pass out is not fun. People keep telling me I am having a panic attack, to just breathe and try to relax but I really don’t think that is the problem. I did some research online and learned that a lot of other women on Tamoxifen feel the same way I do. My husband took it one day to see what it felt like and his heart was racing and his face was throbbing.

I had two chest CT’s, one standard, one to check for a pulmonary embolism, a heart ultrasound, an EKG , and a 24 hour heart monitor. The good news is my heart and lungs look fine, the bad news is the only medicine I can take to prevent a re-occurrence of breast cancer is making me feel pretty crappy. Since I am pre-menopausal my only other option is to have a hysterectomy so I can be forced into menopause and then switch  my mediation. I am sure  the new medication has a whole other host of side effects. Some people say, just have a hysterectomy, like it’s a haircut. In the past my oncologist has said to me “Your childbearing years are over, you don’t need your ovaries or cervix, they are just sitting there  waiting for cancer.” I told him I do not have the brca gene, I only had cancer in one breast and I do not want a hysterectomy so he has stopped pushing. If there is one thing I have learned throughout my breast cancer journey it is that there is no such thing as minor surgery and the smallest decisions can have the greatest consequences.

My Oncologist’s nurse thinks all my symptoms are from the Tamoxifen and suggests I take Effexor, a mild anti-depressant that can help with hot flashes and shortness of breath. I am so torn, do I really want to take another pill? It seems every treatment has a side effect or risk that needs to be treated with another treatment or pill! It’s a vicious cycle. In his 943177_10200998142216212_687348273_ninfinite knowledge Dr. Suess said; “You have brains in your head. You have feet in your shoes. You can steer yourself in any direction you choose. You’re on your own, and you know what you know. And you are the guy who’ll decide where to go.” When people kept telling me I was having panic attacks I started to think, maybe I am crazy, maybe all this is in my head, but I know my body better than anyone else and I am going to listen to it and try to make an educated decision as to what my next step should be. One step at a time…